Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Veset and switching pills

1 December, 2004

Question:

I was wondering if you could help me figure out some pill-related veset questions.

I got married in June and have been on birth control since then (for various reasons I was unable to start the pill until after the wedding). My doctor (who is frum and knows the issues) started me on Ovcon-50 for the first few months, and then had me switch to 35 – in hopes that starting with the higher dose would minimize staining problems.

My understanding was that I should keep the three general vestos for the first few months, but that if I could establish a veset kavuah, down to the onah, in relation to when I stop the active pills, then I could ignore those and just treat that as my veset.

The first two times I stopped active pills, my period began two days later – for instance, if I took my first placebo on a Tuesday evening, I would start bleeding Thursday morning. (Of course, I may actually have begun bleeding during the nighttime onah, but I didn't see it until daytime.)
The complication came with the third time, when I got up and went to the bathroom and found myself bleeding already about 10 or 20 minutes before sunrise. Am I right that, although if I'd seen it just a little later I would have had a veset kavuah, this means it was never established as such?

Unfortunately, I lost track of time, and by the time I realized I hadn't asked my questions about this or done my veset-bedikos, I was ready to stop the active pills again – so my husband and I abstained and I just let myself get my next period. But now I have several questions to straighten out before I mess it up again next time!

If that did not create a veset kavuah, then my question is mainly how to count days for haflagah if the onah was different. If I bled just before sunrise on Monday morning, Cheshvan 3 (October 18th), and that was nighttime, how do I count haflagah between that and my next period, which was Kislev 11 (November 24th) during the daytime? (Yes, I've been using the pills to extend my cycle!)

If it does count as kavuah, then things become even more complicated. After that third time getting my period, I switched to the lower dose – which made for some slight differences in how I react. On Tuesday afternoon, Kislev 10 (Nov. 23rd), I was concerned that I might have extended my cycle too long and that I was going to stain (I forget exactly what I felt to indicate this) – so I stopped the pill immediately, meaning I didn't take it that evening – and then noticed the beginning of a flow the very next afternoon. (It wasn't much of a flow yet, but I did see a drop actually come out – yes, I know I shouldn't look at anything when I go to the bathroom, but it was an accident! – so I assume that counted as a "flow" already.) Which means that even if I did have a veset kavuah from before, I apparently don't anymore – so what does that mean for when I have to keep vestos and do bedikos from now on? (Probably I'll start bleeding before what may be my veset kavuah anyway, so it won't make a practical difference, but I'd like to know anyway!)

One final question, which may or may not be relevant to the above questions: When watching to see if I'm establishing a veset kavuah in relation to the pill (which I might, now that I'm planning to be on the lower dose for a longer time), how do I count the time periods between stopping the pill and starting to bleed? Especially since, with the times of shkiyah changing, my 7:00 PM pill time used to be during the day but is now at night – so that the number of onos between stopping and bleeding might be different even though the approximate number of hours remains the same. Does that make a difference, or do we still really look just at onos?

Like many people, my head spins when I try to think about vestos – but I don't have access to a competent kallah teacher, and the only rabbi I know that I would trust for answers to these questions happens to be a relative . So I would appreciate clarification from you!

Thank you!


Answer:

You are correct that your third cycle began in a different onah, so that you did not establish a veset kavua for two full days later.  However, you did establish a veset on that pill for not bleeding before the third onah from cessation of the pill.  Your next cycle, you would observe your veset from the third onah and would continue to do so in subsequent cycles until you went three cycles without menstruating until the fourth onah

However, that veset is tied to that pill.  When switching to a lower dose pill, you have to again halachically establish how your body reacts to it.  In your case, where you are switching pills without any intervening cycles off the pill and where you have established on your prior pill that you do not bleed while taking active pills, you will observe onot starting from the day after cessation of the active pills for three consecutive months until you establish a longer gap three times in a row.

We count the time periods based on onot, although they do vary in length throughout the year, unless you were to establish a veset kavua based on an exact and consistent number of hours between cessation of the pill and menstruation, three time in a row.

Please note that there is halachic debate about how to observe vesatot when on the pill or switching pills.  If you have a local rabbi with whom you regularly consult, we recommend finding out how he rules on these issues.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.